Alert archive / Pennsylvania / Flood Watches in 2012

Flood Watch 2, NWS Pittsburgh, PA

May 8, 201211 counties in Pennsylvania

NWS Pittsburgh, PA issued this flood watch at May 8, 2012, 7:22 AM EDT for 11 counties in Pennsylvania. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 8, 2012, 7:22 AM EDT (11:22 UTC)
Expired
May 8, 2012, 12:28 PM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WGUS61 KPBZ 081122
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 AM EDT TUE MAY 8 2012

PAZ007>009-013>016-020>023-073-081930-
/O.NEW.KPBZ.FA.A.0002.120508T1122Z-120508T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN
722 AM EDT TUE MAY 8 2012

...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF NORTHWEST PENNSYLVANIA...SOUTHWEST 
  PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTHWEST PENNSYLVANIA...FOREST...MERCER 
  AND VENANGO. IN SOUTHWEST PENNSYLVANIA...ALLEGHENY...BEAVER 
  AND WESTMORELAND. IN WEST CENTRAL PENNSYLVANIA...ARMSTRONG... 
  BUTLER...CLARION...INDIANA...JEFFERSON PA AND LAWRENCE. 

* UNTIL 4 PM EDT THIS AFTERNOON

* ONE TO TWO INCHES OF RAIN HAS FALLEN ACROSS THE WATCH AREA
  OVERNIGHT. RAIN WILL CONTINUE THIS MORNING WITH ADDITIONAL
  RAINFALL OF AN INCH OR MORE POSSIBLE. STREAMS AND CREEKS ARE
  RUNNING AT HIGH LEVELS DUE TO LAST NIGHTS RAIN.


* WHERE ADDITIONAL RAINFALL REACHES AN INCH OR MORE STREAMS AND
  CREEKS WILL COME OUT OF THEIR BANKS. URBAN FLOODING IS ALSO
  POSSIBLE WHERE HEAVIER RAIN PERSISTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
092 
WGUS61 KPBZ 081628
FFAPBZ

FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT TUE MAY 8 2012

PAZ007>009-013>016-020>023-073-081730-
/O.CAN.KPBZ.FA.A.0002.000000T0000Z-120508T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN
1228 PM EDT TUE MAY 8 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTHWEST PENNSYLVANIA...
SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA HAS BEEN
CANCELLED. 

THE THREAT OF HEAVY RAIN HAS PUSHED EAST OF THE WATCH AREA.
SOME SCATTERED SHOWERS ARE EXPECTED THIS AFTERNOON BUT THE
SHOWERS WILL NOT PRODUCE ENOUGH RAIN TO CAUSE FLOODING.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flood watch went out at May 8, 4:06 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 8, 4:06 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT TUE MAY 8 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TODAY...DRAGGING A
COLD FRONT ACROSS THE OHIO VALLEY. THIS WILL CONTINUE TO BRING
SHOWERS AND THUNDERSTORMS THROUGH THE AREA THROUGH THE DAY...WITH
COOLER TEMPERATURES BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURFACE FRONTAL BOUNDARY CONTINUES TO BE STRUNG OUT FROM THE
SOUTHERN PLAINS...THROUGH THE MID-MISSISSIPPI VALLEY AND INTO THE
LOWER GREAT LAKES EARLY THIS MORNING. VERY STRONG LOW LEVEL
MOISTURE TRANSPORT EXISTS AHEAD OF THIS FRONT AS EVIDENCED BY
REFLECTIVITIES ON THE REGIONAL RADAR MOSAIC ALL WITH UNIMPRESSIVE
CLOUD TOP TEMPERATURES ON THE IR PRODUCTS. IN FACT...EVEN WHILE
CLOUD TOPS HAVE WARMED...FAIRLY WIDESPREAD MODERATE TO HEAVY
RAINFALL HAS CONTINUED...WHILE THUNDERSTORMS HAVE REALLY BECOME
THE EXCEPTION IN THE FIELD OF HEAVY RAINFALL RATHER THAN THE RULE
AS THEY WERE LAST EVENING. ACTIVITY HAS GENERALLY BEEN FOCUSED
ALONG AND AHEAD OF THIS FRONTAL BOUNDARY OVERNIGHT...BUT AN
ADDITIONAL FOCUS FOR HEAVY RAINFALL LOOKS TO BE COMING INTO VIEW
UPSTREAM EARLY THIS MORNING. A MID-LEVEL WAVE LOOKS TO BE EVIDENT
VIA DRYING ON WATER VAPOR IMAGERY ACROSS SOUTHERN ILLINOIS THIS
MORNING. AHEAD OF THIS WAVE...AN AREA OF PRESSURE FALLS HAS
MANAGED TO FORM A KINK IN THE FRONTAL BOUNDARY AND A LOCAL SURFACE
PRESSURE MINIMA SOUTH OF CINCINNATI. AHEAD OF THIS...LOW LEVEL
SOUTHERLY MOISTURE FLUX LOOKS TO BE MAXIMIZED AS LOW LEVEL FLOW
LOOKS TO BE FOCUSING THETA-E TRANSPORT AT 850 MB INTO EASTERN
KENTUCKY AT THIS TIME. WITH THE COMBINATION OF STRONG MOISTURE
TRANSPORT AND LOW LEVEL CONVERGENCE ON THE NOSE OF THE 850 MB
JET...HEAVY RAINFALL HAS DEVELOPED OVERNIGHT IN THIS AREA. THE
MODEL CONSENSUS TRACKS THIS MID-LEVEL VORTICITY MAXIMA AS WELL AS
LOW LEVEL JET NOSE AND THETA-E TONGUE TOWARD THE SOUTHEASTERN
PORTIONS OF THE CWA THROUGH THE MORNING HOURS TODAY. AS A
RESULT...FAIRLY COPIOUS RAINFALL WILL BE LIKELY EVERYWHERE AHEAD
OF WHERE THE BAND OF CONVECTIVE RAINFALL ADVANCED OVERNIGHT. THIS
LOOKS TO BASICALLY INCLUDE THE AREA FROM INDIANA COUNTY TOWARD
PITTSBURGH AND SOUTHEASTERN OHIO. IN THESE AREAS...IT SEEMS LIKELY
GIVEN THE SETUP AND MODEL CONSENSUS QPF THAT MOST AREAS WILL SEE
AT LEAST THREE QUARTERS OF AN INCH OF ADDITIONAL RAINFALL...WITH
LOCALLY AN ADDITIONAL 1.5 INCHES OF RAINFALL. WHILE THESE NUMBERS
ARE FAIRLY IMPRESSIVE...THE RAINFALL THIS MORNING WILL NOT BE
FOCUSED OVER THE AREAS THAT RECEIVED SIGNIFICANT RAINFALL LAST
EVENING...IT SHOULD BE RATHER TRANSIENT...IS FALLING OVER AN AREA
THAT HAS BEEN FAIRLY DRY RECENTLY...AND REALLY DOES NOT EVEN MEET
FLASH FLOOD GUIDANCE...SO WHILE SOME LOCAL PONDING IS
POSSIBLE/LIKELY...IT SEEMS RATHER UNLIKELY THAT FLASH FLOODING
WILL BE AN ISSUE. AS A RESULT...NO HEADLINES FOR FLASH FLOODING
WILL BE CARRIED FOR ANY ZONES THIS MORNING.

THE BOUNDARY SLOWLY TRUDGES EASTWARD THROUGH THE DAY...AND THE LOW
LEVEL JET NOSE EDGES EAST OF THE CWA BY AFTERNOON. AS A
RESULT...RAINFALL RATES AND POPS TREND DOWN BY AFTERNOON. IN
FACT...SOME COLUMN DRYING IS EVIDENT BY THE AFTERNOON OVER THE
NORTHWESTERN ZONES...SO SOME BREAKS MAY BE POSSIBLE IN THE CLOUDS
BY THAT TIME. HOWEVER...GIVEN THE SLOW FRONTAL PROGRESSION AND
RAINFALL...TEMPERATURES ARE LIKELY TO REMAIN RATHER SUBDUED
THROUGH THE AFTERNOON. FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE COLD FRONT FINALLY MANAGES TO PUSH SOUTHEAST OF THE AREA
TONIGHT WITH SOME DRIER AIR ALOFT MOVING INTO THE AREA. AS A
RESULT...SHOWERS SHOULD END EVERYWHERE...HOWEVER GIVEN RECENT
RAINFALL...AREAS OF FOG SEEM RATHER LIKELY.

WITH THE PASSAGE OF THE FRONT...UPPER LEVEL TROUGHING LOOKS SET TO
SETTLE INTO THE REGION BY WEDNESDAY. AS THIS OCCURS...TEMPERATURES
ALOFT LOOK TO DIVE RATHER ABRUPTLY BY WEDNESDAY. WITH A MUCH MORE
UNSTABLE PROFILE AND STEEPER MID-LEVEL LAPSE RATES...SHOWERS WILL
BE POSSIBLE ON WEDNESDAY...HOWEVER GIVEN THAT INSTABILITY FAILS TO
REACH MUCH INTO THE BEST THERMAL LAYER FOR CHARGE
SEPARATION...THUNDERSTORMS CONTINUE TO LOOK RATHER UNLIKELY.

THE TROUGH AXIS SHIFTS TO THE EAST OF THE AREA ON WEDNESDAY
NIGHT...WITH COLDER NORTHWESTERLY FLOW REMAINING OVER THE AREA. AS
THE NEXT RIDGE AXIS MOVES TOWARD THE AREA...COLDER HIGH PRESSURE
SETTLES IN FOR THURSDAY. THE NET RESULT WILL BE CLEAR SKIES TO END
THE WEEK...AND WITH HIGH PRESSURE AND COLDER AIR IN CONTROL OF THE
AREA...THURSDAY NIGHT LOOKS FAIRLY COLD. IT WOULD NOT BE
SURPRISING TO SEE SOME AREAS EXPERIENCE A FROST OR EVEN A LOCAL
FREEZE BY THIS TIME. FRIES

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL OF WEATHER FROM THURSDAY
NIGHT THROUGH SATURDAY NIGHT...BEFORE A COLD FRONT MOVES ACROSS
THE GREAT LAKES. THE FRONT SHOULD SLOWLY PASS THROUGH SUNDAY AND
SUNDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.
STILL UNSURE AS TO WHETHER THE FRONT WILL HANG UP IN THE REGION
INTO MONDAY...WHICH COULD ALLOW FOR A CONTINUED CHANCE OF SHOWERS.
TEMPERATURES SHOULD BE NEAR NORMAL.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
PREVAILING CONDITIONS WILL LOWER TO MVFR/IFR WITH SHOWERS
CONTINUING. STORM THREAT IS DECREASING, WILL MENTION TSRA IN TEMPO
GROUPS FOR EARLY PART OF FORECAST. LATEST MODEL RUNS SHOWING AN
IFR/TO LOW MVFR CLOUD DECK THAT WILL MOVE INTO THE AREA AROUND DAWN.
HAVE PERSISTED WITH REDUCED CONDITION FORECAST INTO THE AFTERNOON
HOURS AS MODELS CONTINUE TO INDICATE SLOW PASSAGE OF THE LOW PRES
SYSTEM AND THE ASSOCIATED COLD FRONT.  IMPROVEMENT CAN BE
ANTICIPATED LATE THIS AFTN AND INTO THE EVENING.

.OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
RESTRICTIONS IN PRECIPITATION AND FOG WILL AGAIN DEVELOP ON WED AS
AN UPPER TROUGH SLOWLY CROSSES THE OHIO VALLEY. CONDITIONS SHOULD
IMPROVE TO VFR FOR THURSDAY...FRIDAY...AND SATURDAY AS DRY
SURFACE HIGH PRESSURE BUILD FROM THE WEST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 8, 3:28 AM EDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 AM EDT TUE MAY 8 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-090930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
328 AM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BRING SHOWERS WITH LOCALLY HEAVY RAINFALL
CONTINUING THROUGH THE MORNING HOURS. SOME ADDITIONAL PONDING OF
WATER ON ROADS AND STANDING WATER POOR DRAINAGE AREAS WILL
CONTINUE TO BE POSSIBLE THROUGH THE MORNING. IF HEAVY RAIN
PERSISTS IN THE SAME AREA FOR SEVERAL HOURS...STREAM FLOODING
COULD RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:29 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer46 min
May 7, 8:36 PM EDTSpecial Weather StatementPBZMercer39 min
May 7, 9:24 PM EDTSpecial Weather StatementPBZLawrence, Mercer51 min
May 7, 9:33 PM EDTAreal Flood AdvisoryPBZMercer3 hr
May 7, 10:11 PM EDTSpecial Weather StatementPBZAllegheny34 min
May 7, 10:32 PM EDTFlash Flood WarningPBZMercer4 hr
May 8, 12:09 AM EDTAreal Flood AdvisoryPBZButler3 hr
May 8, 6:47 PM EDTSpecial Weather StatementPBZWestmoreland58 min
May 8, 7:53 PM EDTFlash Flood WarningPBZWestmoreland3 hr

Nearby

Flood Watches in Pennsylvania, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.